Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 321, NWS Wilmington, OH

September 20, 1998Butler County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 20, 1998, 2:48 PM EDT for Butler County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 1998, 2:48 PM EDT (18:48 UTC)
Expired
Sep 20, 1998, 3:25 PM EDT
In force
37 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Butler County, OH

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 353 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WUUS01 KILN 201849 RRA
SVRILN
OHC017-201925-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
248 PM EDT SUN SEP 20 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTHWESTERN OHIO.

* UNTIL 325 PM EDT

* AT 236 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14
  MILES WEST OF HAMILTON OR 9 MILES SOUTHWEST OF OXFORD MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLVILLE AT 255 PM EDT .
  HAMILTON AT 304 PM EDT .

LARGE HAIL AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

.END/LOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 10:00 AM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Sep 20, 10:00 AM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 AM EDT SUN SEP 20 1998

LATEST KILN RADAR SHOWS SCT SHWRS/TSTMS ACRS SW OH AND KIND RADAR
SHOWS AREA EXTNDS BACK ACROSS SRN IND INTO IL. RUC MDL SHOWS BNDRY
ACROSS SRN PART OF FA THIS MRNG WEAKENING SOME THIS AFTN. ADDED POPS
TO CNTRL OH AND INC POPS ACROSS IND AND SRN OH IN RESPONSE TO
ACTIVITY ALG THIS BNDRY. ALSO ADDED POPS TO KY ZONES. ALTHOUGH FCST
OF UPR 80S MAY BE A BIT TOO WARM...CANT RULE IT OUT IN AREAS WITH
GD SUNSHINE. SO WL NOT CHANGE FCST HI TEMPS ATTM.

MISILN ALREADY ISSUED.

PARKER

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 6:37 PM EDTFlash Flood WarningILNBrown, Highland3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.